Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 71, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 21, 2024, 7:04 AM CDT for Fremont County, Page County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2024, 7:04 AM CDT (12:04 UTC)
- Expired
- May 21, 2024, 7:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fremont County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 11:33 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 663 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
805
WFUS53 KOAX 211204
TOROAX
IAC071-145-211230-
/O.NEW.KOAX.TO.W.0071.240521T1204Z-240521T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
704 AM CDT Tue May 21 2024
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Fremont County in southwestern Iowa...
Southwestern Page County in southwestern Iowa...
* Until 730 AM CDT.
* At 704 AM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles east of Randolph, or 17 miles southwest of Red
Oak, moving southeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Shenandoah around 710 AM CDT.
Essex around 715 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4082 9558 4087 9556 4079 9511 4065 9519
TIME...MOT...LOC 1204Z 303DEG 32KT 4085 9548
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Darrah2 follow-up statements
433
WWUS53 KOAX 211212 RRA
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
712 AM CDT Tue May 21 2024
IAC071-145-211230-
/O.CON.KOAX.TO.W.0071.000000T0000Z-240521T1230Z/
Fremont IA-Page IA-
712 AM CDT Tue May 21 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
NORTHEASTERN FREMONT AND WEST CENTRAL PAGE COUNTIES...
At 712 AM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Shenandoah, or 17 miles southwest of
Red Oak, moving southeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Fremont and west central Page Counties, including the
following locations... Yorktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4083 9549 4085 9547 4079 9511 4069 9517
TIME...MOT...LOC 1212Z 302DEG 31KT 4082 9543
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Darrah012
WWUS53 KOAX 211221
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
721 AM CDT Tue May 21 2024
IAC071-211231-
/O.CAN.KOAX.TO.W.0071.000000T0000Z-240521T1230Z/
Fremont IA-
721 AM CDT Tue May 21 2024
...THE TORNADO WARNING FOR NORTHEASTERN FREMONT COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern Iowa.
&&
LAT...LON 4080 9538 4083 9537 4079 9511 4069 9517
TIME...MOT...LOC 1221Z 294DEG 43KT 4081 9529
$$
IAC145-211230-
/O.CON.KOAX.TO.W.0071.000000T0000Z-240521T1230Z/
Page IA-
721 AM CDT Tue May 21 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR WEST
CENTRAL PAGE COUNTY...
At 721 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Essex, or 14 miles west of Clarinda, moving
southeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Page County, including the following locations...
Yorktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4080 9538 4083 9537 4079 9511 4069 9517
TIME...MOT...LOC 1221Z 294DEG 43KT 4081 9529
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DarrahWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 5:30 AM CDT, 1 hour 34 minutes earlier. Its key messages:
- Continuing overnight convection will bring potential for severe weather this morning, primarily damaging winds and flash flooding.
- Additional strong to severe thunderstorms with all hazards possible will move through the area in the 10 AM to 2 PM timeframe today.
- There will be additional rain chances beginning Thursday night and lasting through this upcoming weekend.
Area forecast discussion, May 21, 5:30 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
530 AM CDT Tue May 21 2024
.KEY MESSAGES...
- Continuing overnight convection will bring potential for
severe weather this morning, primarily damaging winds and
flash flooding.
- Additional strong to severe thunderstorms with all hazards
possible will move through the area in the 10 AM to 2 PM
timeframe today.
- There will be additional rain chances beginning Thursday night
and lasting through this upcoming weekend.
&&
.DISCUSSION...
Issued at 205 AM CDT Tue May 21 2024
Short Range (Today)
A deep upper level trough moving into the central Plains has spun up
a surface low currently sitting in western Kansas. Overnight
convection in the area forced by a leading shortwave continues to
weaken through the overnight hours. This has brought a shift from a
severe weather threat to a hydrologic threat with storm training
along a frontal boundary draped across east central Nebraska
bringing flash flooding potential to the area. Nearly 2 inches of
rainfall has been reported for the Omaha area overnight.
An MCS has developed over southwest Nebraska/northeast CO and will
quickly accelerate eastward overnight. The features is expected to
push through the area in the 5:30 to 7:30 am period. CAM guidance is
suggesting a strong segment of bowing winds pushing through the area
in this timeframe. The strongest winds will likely be north of
Interstate 80 with the HRRR suggesting gusts of 60-70 mph in
portions of northeast Nebraska.
A lull in convection is expected in the 8 am to 11 am timeframe with
a few lingering showers possible. By the mid-morning, the
aforementioned surface low is expected to deepen and track
northeast into eastern Nebraska. Guidance has continued to slow
the progression of this low with consensus gained on the feature
reaching northeast NE by noon. This has prompted to SPC to
expand the moderate risk (level 4 out of 5) for severe weather
westward to include our southwestern Iowa counties. An
associated cold front will drape south of the low with
placement over eastern Nebraska by late morning. The airmass
ahead of the cold front is expected to quickly recover from the
overnight convection. By late morning, MLCAPE values of
2500-2800 J/kg are expected in southeast NE and southwest IA.
Bulk shear values are expected to exceed 70 kts in this area as
a 500-mb jet streak pushes into the region. Hodographs remain
long with increasingly impressive low level features as your
progress eastward into Iowa.
Convection initiation is expected along the front in eastern
Nebraska during the 10 AM to noon timeframe. An initial
supercellular storm mode is expected before storms move northeast
and take on upscale growth. All hazards will be possible including
large hail, strong winds and tornadoes. Flash flood potential is
possible through much of Tuesday, especially for areas that received
increased rainfall overnight. Storms will be quick to exit the area
this afternoon with much of the threat shifting east by 3 to 4 PM.
Additional lingering rain showers may continue into the
early evening.
Long Range (Wednesday through Monday)
By Wednesday, the aforementioned low pressure system is expected to
depart towards the Great Lakes region. Dry conditions are expected
with sunny skies and highs in the upper 70s. A shortwave trough
ejecting through the northern Plains will bring a chance for
rainfall Thursday night into Friday morning (PoPs 50-70%). Severe
weather potential is low with this event. An additional shortwave
feature moving across the Plains this weekend will bring additional
rainfall potential Saturday night through Sunday. PoPs remain low at
this time (20-40%). In this extended time frame, severe weather
potential looks to remain south of the area with this event.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 521 AM CDT Tue May 21 2024
Showers and thunderstorms are ongoing this morning. A round of
strong to severe thunderstorms will move through the terminals
in the 10-13Z timeframe. MVFR ceilings are spreading across
northeast Nebraska, reaching KOFK and KLNK with the possibility
of decreasing to IFR. Winds this morning are split between
southerly at KLNK with a shift to northwesterly as you progress
north towards KOMA and KLNK. Thunderstorm outflow is bringing
strong winds with gusts up to 45 kts possible.
A lull in convective activity will be in the 13-16Z timeframe.
Another round of strong to severe thunderstorms will move
through 16-19Z timeframe with trailing rain showers possible
into the late afternoon. Confidence is highest in these storms
reaching KOMA. Ceilings will begin to return to VFR in the
21-00Z timeframe. Winds will shift clockwise to northwesterly
across the area this afternoon with strong gusts up to 30-35 kts
possible through the afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through this evening for NEZ015-033-034-042>045-
050>053-065>068-078.
IA...Flood Watch through this evening for IAZ043-055-056-069-079-
080-090-091.
&&
DISCUSSION...Wood
AVIATION...WoodHazardous weather outlook, May 21, 4:19 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 419 AM CDT Tue May 21 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-212330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 419 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Severe storms are possible this morning into the early afternoon. Large hail, damaging wind gusts and flash flooding are the main hazards. Tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation might be required on Tuesday afternoon.
In the hours before
Local storm report, May 21, 6:20 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
620 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM Tstm Wnd Gst 1 WSW Omaha 41.26N 96.02W
05/21/2024 M60 MPH Douglas NE Broadcast Media
&&
MWLocal storm report, May 21, 6:23 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
623 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM Flash Flood 2 NNE Boys Town 41.29N 96.12W
05/21/2024 Douglas NE Public
&&Local storm report, May 21, 6:25 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
625 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM Hail 1 WSW Omaha 41.26N 96.02W
05/21/2024 M1.00 Inch Douglas NE Broadcast Media
&&Local storm report, May 21, 6:40 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
640 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM Hail 3 WNW Boys Town 41.28N 96.18W
05/21/2024 E1.00 Inch Douglas NE Public
&&Local storm report, May 21, 6:54 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
654 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM Rain Bennington 41.36N 96.15W
05/21/2024 M6.17 Inch Douglas NE NWS Employee
&&Local storm report, May 21, 7:02 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
702 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM Flash Flood 1 NNW Mead 41.25N 96.50W
05/21/2024 Saunders NE NWS Employee
Water flowing over Highway 77.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:37 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 68 min |
| May 20, 9:42 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 48 min |
| May 20, 9:51 PM CDT | Flash Flood Warning | OAX | Shelby | 5 hr |
| May 20, 10:06 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 39 min |
| May 20, 11:12 PM CDT | Flash Flood Warning | OAX | Mills, Pottawattamie | 3 hr |
| May 20, 11:14 PM CDT | Tornado Warning | OAX | Pottawattamie | 28 min |
| May 20, 11:23 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Pottawattamie | 67 min |
| May 20, 11:35 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 40 min |
| May 20, 11:49 PM CDT | Areal Flood Advisory | OAX | Harrison, Pottawattamie | 93 min |
| May 21, 12:02 AM CDT | Tornado Warning | OAX | Harrison, Pottawattamie | 43 min |
| May 21, 12:14 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 46 min |
| May 21, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 63 min |
| May 21, 12:53 AM CDT | Tornado Warning | OAX | Shelby | 39 min |
| May 21, 1:10 AM CDT | Tornado Warning | OAX | Shelby | 25 min |
| May 21, 1:44 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 61 min |
| May 21, 2:38 AM CDT | Flash Flood Warning | OAX | Harrison, Monona | 5 hr |
| May 21, 5:12 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 48 min |
| May 21, 5:21 AM CDT | Flash Flood Warning | OAX | Pottawattamie | 4 hr |
| May 21, 5:39 AM CDT | Tornado Warning | OAX | Harrison, Monona | 36 min |
| May 21, 5:41 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 49 min |
| May 21, 5:45 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 45 min |
| May 21, 5:46 AM CDT | Areal Flood Advisory | OAX | Harrison, Monona, Pottawattamie, Shelby | 113 min |
| May 21, 5:49 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 41 min |
| May 21, 5:53 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 52 min |
| May 21, 5:53 AM CDT | Tornado Warning | OAX | Harrison, Pottawattamie | 37 min |
| May 21, 6:11 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Shelby | 49 min |
| May 21, 6:15 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Montgomery, Pottawattamie, Shelby | 45 min |
| May 21, 6:41 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 49 min |
| May 21, 6:45 AM CDT | Tornado Warning | OAX | Pottawattamie | 30 min |
| May 21, 6:54 AM CDT | Tornado Warning | OAX | Fremont, Mills, Montgomery, Page | 36 min |
| May 21, 7:08 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 22 min |
| May 21, 7:11 AM CDT | Flash Flood Warning | OAX | Harrison, Pottawattamie, Shelby | 4 hr |
| May 21, 7:11 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 34 min |
| May 21, 7:30 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 15 min |
| May 21, 7:33 AM CDT | Areal Flood Warning | OAX | Harrison, Pottawattamie, Shelby | 10 hr |
| May 21, 7:45 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 15 min |
| May 21, 10:03 AM CDT | River Flood Warning | OAX | Pottawattamie | 49 hr |
| May 21, 10:03 AM CDT | River Flood Warning | OAX | Fremont, Mills | 62 hr |
| May 21, 10:03 AM CDT | River Flood Warning | OAX | Mills | 55 hr |
| May 21, 10:03 AM CDT | River Flood Warning | OAX | Fremont | 57 hr |
| May 21, 12:16 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 44 min |
| May 21, 12:50 PM CDT | Tornado Warning | OAX | Harrison | 19 min |
| May 21, 12:59 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 61 min |
| May 21, 1:15 PM CDT | Tornado Warning | OAX | Fremont | 45 min |
| May 21, 1:16 PM CDT | River Flood Warning | OAX | Montgomery | 18 hr |
| May 21, 1:16 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 59 min |
| May 21, 1:34 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 26 min |
| May 21, 1:38 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 37 min |
| May 21, 1:43 PM CDT | Tornado Warning | OAX | Fremont, Mills | 47 min |
| May 21, 1:47 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Montgomery, Page | 43 min |
| May 21, 1:59 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 12 min |
| May 21, 2:10 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie, Shelby | 50 min |
| May 21, 2:11 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 49 min |
| May 21, 2:15 PM CDT | Tornado Warning | OAX | Fremont, Mills, Montgomery, Page | 45 min |
| May 21, 2:38 PM CDT | Tornado Warning | OAX | Montgomery, Page | 30 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.